NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, February 14, 2016
I am immuneserpression medications for my RA(Prednisone, Methotrexate, Voltaren). My family doctor though that I had diverticulitis so he put me on two different types of antibiotics. From the antibiotics I got oral thrush and a yeast infection. He then gave me Fluconazole for the yeast infection. It worked for about 2 weeks and then the symtpoms returned. It is so sore that it is also causing some bleeding. I am also perimenapausal. What causes a reoccuring infections and what can I do to prevent them from happening?
Yeast is a very common organism found all over the body, and can sometimes be found in the vaginas of women with no symptoms. There are also healthy bacteria that normally live in the vagina and keep other organisms in check. When these bacteria are reduced, for example by taking antibiotics, or by washing out the vagina with a douche, then pathogens (organisms that can cause infection, like yeast) can grow uncontrolled and start to cause a problem. Pathogens can also grow unchecked when the immune system is weakened, and the body's natural defenses are reduced.
Various medications are available to treat yeast infections (either by mouth or directly applied to the vagina), and sometimes an extended course is necessary to get rid of the yeast for good. It is hard to replace the normal bacteria that belong in the vagina, but some doctors recommend consuming yogurt with active cultures to restore normal bacteria. Estrogen applied to the vagina might also be helpful to make the skin less sensitive and less prone to irritation from potential pathogens.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University